Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 39, NWS Raleigh, NC

August 6, 2020Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 6, 2020, 9:29 PM EDT for Forsyth County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 9:29 PM EDT (01:29 UTC)
Expired
Aug 6, 2020, 11:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WGUS52 KRAH 070129
FFWRAH
NCC067-070330-
/O.NEW.KRAH.FF.W.0039.200807T0129Z-200807T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
929 PM EDT Thu Aug 6 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Forsyth County in central North Carolina...

* Until 1130 PM EDT.

* At 927 PM EDT, while rainfall rates have decreased, law 
  enforcement continues to report flooded roadways across southern 
  portions of Forsyth County. Three to four inches of rain have 
  already fallen. An additional one-quarter to half inch is is 
  possible. 

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
  Lewisville and Sedge Garden.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3613 8039
      3614 8035 3616 8004 3601 8005 3603 8021
      3600 8022 3600 8032 3597 8039 3599 8042
      3601 8042 3606 8046 3606 8047 3604 8049
      3606 8051 3609 8052

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

23
1 follow-up statement
112 
WGUS72 KRAH 070332
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1132 PM EDT Thu Aug 6 2020

NCC067-070342-
/O.EXP.KRAH.FF.W.0039.000000T0000Z-200807T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1132 PM EDT Thu Aug 6 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN FORSYTH COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3611 8051 3612 8046 3614 8044 3613 8039
      3614 8035 3616 8004 3601 8005 3603 8021
      3600 8022 3600 8032 3597 8039 3599 8042
      3601 8042 3606 8046 3606 8047 3604 8049
      3606 8051 3609 8052

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:49 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 7:49 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
749 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak cold front will drift into central NC this afternoon and
evening, before stalling tonight. The front will remain over the
region into Saturday before slowly dissipating late in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 PM Thursday...

A mid and upper level trough continues to move east across the Ohio
Valley. At the surface, a quasi-stationary frontal boundary
stretches from central VA into the Western Piedmont of NC. Ahead of
the front, scattered to numerous showers and thunderstorms are
developing across the region, with the exception of the NW Piedmont.
With sufficient instability (MLCAPE 2500+ J/kg) and moisture (PW in
excess of 2 inches), expect this continue through the rest of the
afternoon into the early evening hours. SPC mesoanalysis also shows
better effective shear compared to yesterday (30-35 kts), so the
severe threat is higher, and the SPC has placed the entire region in
a marginal risk for severe storms through the evening. The main
threat with the storms will be damaging winds. Later this evening
into the overnight hours, while convection should dissipate to the
south and east, a line of convection associated with the frontal
boundary currently over western NC looks to move into the NW
Piedmont, weakening as it moves through the rest of central NC.
Isolated flash flooding is possible with any slow-moving and/or
training storms through tonight, and the WPC has placed portions of
the far northern Piedmont in a slight risk for excessive rainfall,
with a marginal risk elsewhere in central NC. More low stratus and
fog will also be possible across the region early tomorrow morning,
especially in the Triad. Lows tonight will again be in the upper-60s
to lower-70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 130 PM Thursday...

A positive tilt, weakening mid level trough, characterized by weakly
rising heights within the trough base, will extend from the lwr
Great Lakes swwd into the OH Valley at 12Z Fri, then drift ewd
across the Northeast, middle Atlantic, and cntl Appalachians through
12Z Sat. Weak 500 mb height falls (10-20 meter) will precede the
trough along and offshore the nrn middle Atlantic and srn New
England coast, with only glancing/peripheral influence over cntl NC.

At the surface, A weak front/aggregate outflow boundary from
convection forecast to settle sewd into cntl NC tonight will likely
stall as parent convection dissipates over the Piedmont through Fri
morning. That feature, along with both a lee trough to the west and
the sea breeze to the southeast will serve as initial foci for
convective initiation through midday-early afternoon Fri. Multi-cell
outflow propagation, amidst modest swly flow around 20-25 kts as in
previous days, will continue through early Fri night, supported
weakly by the passing mid level trough.

Another day of mostly mid upr 80s will be followed by near climo low
temperatures around 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 140 PM Thursday...

Generally weak wnw flow aloft will prevail through early to mid next
week, as a shear axis/weakness and relative minimum in mid level
heights develops over the Southeast, between a pair of subtropical
ridges forecast to extend across the srn Rockies/srn Plains and cntl
N. Atlantic, respectively.

At the surface, a weakening front will dissolve into a remnant lee
trough over the srn middle Atlantic Foothills and Piedmont through
Sat, where the trough will linger through next week in typical
summertime fashion on the wrn periphery of Bermuda high pressure.

The sensible weather related to the pattern described above will
feature temperatures mostly in the upr 80s, to around 90 at FAY Sat,
heating slightly to around 90 or so through early to mid next week.
Mainly diurnal convection will then focus along the lee trough and
sea breeze each afternoon.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM Thursday...

24 hour TAF period: Showers and thunderstorms persist along a
stalled surface boundary and will continue through this evening and
into the overnight hours, possibly shifting slightly southeastward.
KINT and KGSO are most likely to be impacted by the storms. Reduced
cigs and visbys and strong gusty winds are possible with the storms.
While VFR conditions will continue this evening (in the absence of
convection), expect fog/low-stratus to develop across central NC
once again, mainly from 08Z to 15Z Friday. Winds will otherwise be
calm to light through tonight. Expect improvement through the
morning hours and into the early afternoon before more showers and
thunderstorms develop during the aft/eve (best chances at KFAY and
KRWI).

Looking ahead: Expect diurnally driven aft/eve convection through
the extended period, along with the chance for pre-dawn/early
morning fog/low-stratus. Otherwise, VFR conditions should prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Danco
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...KC
Hazardous weather outlook, Aug 6, 5:25 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
525 AM EDT Thu Aug 6 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
525 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Patchy dense fog this morning will create visibility of 1/2 mile or
less at times.

Scattered to numerous thunderstorms will develop this afternoon, some
of which could be severe and generate heavy rain. Damaging wind
gusts and isolated flash flooding are possible near storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 6, 8:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      1 NNE CLEMMONS          36.03N 80.38W
08/06/2020                   FORSYTH            NC   911 CALL CENTER

            ROAD FLOODED NEAR THE 2500 BLOCK OF
            LEWISVILLE CLEMMONS ROAD.

&&

AS
Local storm report, Aug 6, 8:32 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 E WINSTON-SALEM       36.11N 80.22W
08/06/2020                   FORSYTH            NC   911 CALL CENTER

            ROAD FLOODED NEAR THE 2500 BLOCK OF NEW
            WALKERTOWN ROAD.

&&

AS
Special weather statement, Aug 6, 8:55 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
855 PM EDT Thu Aug 6 2020

NCZ022-023-038>040-073-074-070200-
Guilford NC-Stanly NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-
Montgomery NC-
855 PM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
DAVIDSON...NORTHWESTERN MONTGOMERY...RANDOLPH...NORTHEASTERN
STANLY...EASTERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES UNTIL
1000 PM EDT...

At 855 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles south of Monroeton
to 11 miles northeast of Badin Lake to 6 miles southeast of Rockwell.
Movement was east at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Burlington, Asheboro, Albemarle, Graham,
Randleman, Siler City, Badin Lake and North Carolina Zoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8019 3552 8018 3555 8021
      3557 8021 3561 8011 3621 7981 3617 7926
      3560 7949 3551 7969 3551 7977 3548 7977
      3538 7999 3541 8035
TIME...MOT...LOC 0055Z 271DEG 18KT 3618 7975 3561 8002 3547 8036

23
Local storm report, Aug 6, 9:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 NE COLFAX             36.14N 80.00W
08/06/2020                   GUILFORD           NC   911 CALL CENTER

            TWO TREES DOWN NEAR THE INTERSECTION OF
            STAFFORD MILL ROAD AND NORTH BUNKER HILL
            ROAD.

&&

AS
Local storm report, Aug 6, 9:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
905 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      5 WNW HIGH POINT        36.00N 80.08W
08/06/2020                   DAVIDSON           NC   911 CALL CENTER

            ROAD FLOODED NEAR THE INTERSECTION OF
            ABBOTTS CREEK CHURCH ROAD AND V V WILLARD
            ROAD.

&&

AS
Local storm report, Aug 6, 9:08 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
908 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      4 NE MIDWAY             36.01N 80.21W
08/06/2020                   DAVIDSON           NC   911 CALL CENTER

            ROAD FLOODED NEAR THE 6500 BLOCK OF OLD
            LEXINGTON ROAD.

&&

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:55 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph65 min
Aug 7, 2:55 PM EDTSpecial Weather StatementRAHWilson65 min
Aug 7, 3:47 PM EDTSpecial Weather StatementRAHHarnett, Johnston58 min
Aug 7, 3:54 PM EDTSpecial Weather StatementRAHFranklin36 min
Aug 7, 4:43 PM EDTSpecial Weather StatementRAHWake62 min
Aug 7, 5:15 PM EDTSpecial Weather StatementRAHHoke60 min
Aug 7, 5:38 PM EDTSpecial Weather StatementRAHFranklin, Nash67 min
Aug 7, 7:15 PM EDTAreal Flood AdvisoryRAHWayne3 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.